Research Sheds Light on Benicar Abdominal Pain

Research Sheds Light on Benicar Abdominal Pain

Posted By Golomb & Honik, P.C. || 27-Dec-2014

Recent studies indicate that abdominal pain associated with Benicar, may be related solely to that drug rather than being a side effect of all angiotensin receptor blockers (ARBs)- drugs designed to relax blood vessels and lower blood pressure. Many patients have reported suffering significant Benicar side effects including sprue-like enteropathy, causing serious abdominal pain and chronic diarrhea.

The study, conducted by a Columbia University research team and published in the October 2014 Journal of Clinical Pathology, investigates claims of possibly life-threatening diarrhea and abdominal pain suffered by patients taking Benicar, compared with those taking non-olmesartan ARBs.

Roughly forty patients were evaluated who were taking ARBs and scheduled for gastrointestinal endoscopy for severe abdominal pain. Of these, approximately half were using Benicar and half were taking non-olmesartan drugs.

The team determined that fifty percent of the patients taking Benicar and other non-olmesartan drugs experienced abdominal pain or other sprue-like enteropathy symptoms. Of those patients using other ARBs, however, only one-fifth of patients suffered from these issues. From this data, researchers were able to conclude that use of olmesartan drugs alone, was associated with sprue-like enteropathy symptoms. Additionally, patients using other ARB medications were at the same risk of developing sprue-like enteropathy as individuals suffering from abdominal pain who were not using any of the drugs.

Furthermore, the researchers were able to ascertain that, statistically, there is no variance between patients experiencing abdominal taking Benicar and controls for any other anomaly.

Benicar Abdominal Pain

For the past two years, the ABR Benicar, has been associated with several symptoms consistent with sprue-like enteropathy. A myriad of symptoms has been reported by patients including, ongoing diarrhea, extreme abdominal pain, and weight loss.

Although Benicar received FDA approval on April 5, 2002, the first published account calling attention to possible detrimental abdominal risks caused by the drug was not released until August 2012. Not until July 2013, did the FDA release its initial warning on the chance of developing sprue-like enteropathy, apprising healthcare providers of the evident connection between the medication and abdominal pain. The agency advised that it might be months or years after a patient begins using the medication before these symptoms manifest themselves.

Abdominal problems have been reported with all medications containing olmesartan as an active ingredient, including Benicar HCT, Azor and Tribenzor- all of which are manufactured by Daiichi Sankyo. It is uncertain if other ARBs such as Teveten, Cozar, and Avapro cause similar symptoms.

For more information, don't hesitate to call us at Golomb & Honik, P.C. at (215) 278-4449!

Blog Home